Alert archive / Minnesota / Beach Hazards Statements in 2016

Beach Hazards Statement 16, NWS Duluth, MN

September 23, 2016Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Sep 23, 2016, 5:17 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2016, 5:17 AM CDT (10:17 UTC)
Expired
Sep 23, 2016, 8:00 PM CDT
In force
15 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WHUS43 KDLH 231017
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
517 AM CDT FRI SEP 23 2016

MNZ037-WIZ001-240100-
/O.NEW.KDLH.BH.S.0016.160923T1017Z-160924T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
517 AM CDT FRI SEP 23 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 23, 3:45 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 23, 3:45 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
345 AM CDT FRI SEP 23 2016

.SHORT TERM...(Today through Saturday)
Issued at 345 AM CDT Fri Sep 23 2016

An area of high pressure, centered near the border between
Manitoba and far northwest Ontario as of early this morning, will
shift to eastern Ontario by Saturday evening. Cool and breezy
easterly flow is expected across the Northland today, but an
upper level ridge will build into the region, with southeast
returnflow bringing more warm and humid air into the region
tonight into Saturday. This will result in cloudier weather for
tonight and Saturday. Temperatures will be near or slightly above
seasonal normals.

A shortwave will lift into the southwest forecast area this
afternoon and evening, possibly bringing showers to the Northland
as it spreads through the forecast area through tonight. The
models are not indicating much most unstable CAPE, but
frontogenetical banding and the lift generated by the shortwave
could help develop some thunder. Therefore, kept isolated thunder
in the forecast.

Also, models and model soundings suggest there could be light
drizzle/rain across much of the forecast area from the saturated
layer of warmer air aloft...aided by the turbulence generated from
the 25 to 40 knot low-level jet. Kept the forecast as showers,
for now, but may be able to add this detail if the timing of the
shortwave (and model agreement on it producing pcpn) can be better
detailed with subsequent forecasts.

Some showers and/or drizzle could linger into Saturday, especially
near the Twin Ports and parts of the North Shore because of the
upslope flow from the cool and easterly humid flow from Lake
Superior.

An area of low pressure over the Northern High Plains, as of early
Saturday, will push into North Dakota during the day. Its
occluded/cold front will advance through the Dakotas. The models
are indicating pcpn will likely develop ahead of the front with
an embedded shortwave trough in the increasing southerly flow
ahead of the low. The showers, and maybe some storms, could reach
the southwest forecast area by the late afternoon.

.LONG TERM...(Saturday night through Thursday)
Issued at 345 AM CDT Fri Sep 23 2016

Main challenge for the extended period is timing of multiple waves
of precipitation through the beginning of next week as a long
wave trough with closed low gradually migrates across the northern
plains and into the Lake Superior region.

The surface reflection low will track into northwest Minnesota
Saturday night, sweeping a cold front over the Northland through
Sunday morning. Rain, with embedded thunderstorms, will be
associated with this front. Profiles support periods of heavy rain
as forecast soundings show deep moisture, PWAT values over an inch
and a half, along with a few hundred joules of CAPE. A wedge of
dry air, ahead of a secondary cold front, will then rotate into
the Northland during the day sunday. The dry slot will result in a
break to the showers. However, the upper level low reach northern
minnesota sunday night, bringing northwest winds, along with much
cooler air aloft. Temperatures in the lower single digits at
850hPa will produce steep lapse rates and instability showers
Monday and again Tuesday.

Upper level ridging will build into the region around mid-
week...bringing a day or two of dry conditiions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1257 AM CDT Fri Sep 23 2016

A mix of VFR to MVFR conditions expected through the TAF period as
a warm front approaches from the southwest. At DLH MVFR ceilings
may develop late tonight into early Friday morning, but confidence
is lower given the abundant dry air to the north. At HIB and INL
VFR through the period due to high pressure to the north with only
VFR clouds. BRD will be impacted by the warm front approaching
tonight into tomorrow with a few rounds of light rain
showers/sprinkles early this morning and through the day. Also
with additional low level moisture, MVFR ceilings are expected to
develop at BRD and persist through the day Friday.

Winds will become out of the east this morning, becoming breezy
today. Winds will be strongest at DLH and BRD with gusts to
around 20 knots expected at both sites, though by the afternoon
wind gusts may not be as strong.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  52  62  57 /   0  20  30  70
INL  65  52  65  58 /  10  50  20  70
BRD  65  58  70  57 /  40  40  30  70
HYR  67  54  68  60 /  10  20  20  70
ASX  66  51  68  57 /   0  20  20  70

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
     144>148.

     Small Craft Advisory until 4 AM CDT Saturday for LSZ141>143.

&&

SHORT TERM...Grochocinski
LONG TERM...Graning
AVIATION...JJM
Hazardous weather outlook, Sep 23, 3:50 AM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
350 AM CDT FRI SEP 23 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241200-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
350 AM CDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN THIS AFTERNOON INTO TONIGHT...BEGINNING NEAR
CENTRAL MINNESOTA IN THE MIDDLE TO LATE AFTERNOON...THEN SPREADING
NORTH AND EAST THROUGH THE REGION THROUGH THE NIGHT. ANY STORMS
SHOULD BE RELATIVELY WEAK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL SPREAD THUNDERSTORMS ACROSS THE NORTHLAND
SATURDAY AFTERNOON INTO SUNDAY MORNING. THE STORMS COULD BEGIN TO
AFFECT AREAS OF CENTRAL TO NORTH CENTRAL MINNESOTA BY THE MIDDLE
TO LATE SATURDAY AFTERNOON...THEN SPREAD EAST THROUGH THE
NORTHLAND SATURDAY NIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO
CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LSZ121-140>148-241200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
350 AM CDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A PROLONGED PERIOD OF NORTHEAST WINDS WILL BRING BUILDING WAVES
AND HAZARDOUS CONDITIONS FOR SMALL CRAFT TOADY AND TONIGHT.
PLEASE REFER TO THE LATEST MARINE FORECAST FOR DETAILS.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR
TONIGHT. ANY STORMS SHOULD BE RELATIVELY WEAK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL SPREAD THUNDERSTORMS ACROSS THE NORTHLAND
SATURDAY NIGHT INTO SUNDAY MORNING. THESE STORMS WILL HAVE THE
POTENTIAL TO CONTAIN HEAVY RAINFALL.

G2

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

Nearby

Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.